Which factors may alter the clinical presentation of heroin toxicity?

Updated: Dec 16, 2018
  • Author: Rania Habal, MD; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Answer

The clinical presentation of heroin poisoning may be altered by a number of the following factors:

  • Concomitant conditions: The presence of CNS disease, traumatic injuries, hypoxia, hypoglycemia, hypovolemia, acidosis, or metabolic disease may alter the clinical presentation of heroin poisoning.
  • Co-ingestions: The most commonly co-ingested substance is alcohol, followed by benzodiazepines, cocaine, and amphetamines.
  • Adulterants: Street heroin samples are often contaminated with agents that have their own toxicity profile (eg, amphetamines, anticholinergic agents, sedative hypnotics, local anesthetics, quinine, strychnine, heavy metals, [19] arsenic, clenbuterol, [20] levamisole, [21] synthetic opioids)
  • Microbiological contaminants: Clostridial species such as anthrax, botulism, [22] and tetanus have been reported. [21]

Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!